[Skip to Navigation]
Article
November 1951

CORTISONE IN BEHCET'S SYNDROME: Report on a Patient with Lesions of the Genitalia, Mouth, Pharynx, and Larynx Necessitating Repeated Tracheostomies

Author Affiliations

NEW YORK
From the Otolaryngology Service (Consultant, Dr. David H. Jones), Veterans Administration Hospital.

AMA Arch Otolaryngol. 1951;54(5):505-509. doi:10.1001/archotol.1951.03750110041006
Abstract

THIS IS a report of a case of Behcet's syndrome which was unusual in that the severity of the laryngeal lesions produced respiratory obstruction which necessitated repeated tracheostomies.

Behcet's syndrome is a benign systemic disease characterized by recurrent ulcerations of the mouth and genitalia and by uveitis with hypopyon. Involvement of all these structures may occur at the same time, or the syndrome may be manifested by genital and oral lesions alone. In addition to the typical picture, there are often associated signs, such as erythema nodosum, nonspecific skin hypersensitivity, and infectious processes of the skin, muscles, and gastrointestinal tract. When only two of the three classic signs are present, the syndrome is classified as an abortive form, as the picture is identical with that of the fully developed syndrome. In the first report of cases by Curth1 in 1946, one patient manifested the fully developed triple-complex syndrome, while

×